Thunderstorm Wind, Swisher
- When
- August 15, 5:10 PM CST
- Where
- Swisher County, 1.84 mi ENE of Tulia
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.540, -101.740
Measured by a Texas Tech University West Texas mesonet.
A very moist and unstable air mass supported several strong and severe thunderstorms this evening spanning portions of the far southwest Texas Panhandle. Many of these storms were very slow moving and deposited significant rainfall estimated as great as five inches in some areas of eastern Parmer and western Castro Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very moist and unstable air mass supported several strong and severe thunderstorms this evening spanning portions of the far southwest Texas Panhandle. Many of these storms were very slow moving and deposited significant rainfall estimated as great as five inches in some areas of eastern Parmer and western Castro Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 15, 2:19 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 319 PM CDT Wed Aug 15 2018 .DISCUSSION... Some changes are noted from yesterday's runs. High pressure is expected to remain poised across the southwestern CONUS over the next week. Shortwave disturbances will periodically traverse the northern periphery of the high into the northern plains sending frontal surges into the region every few days. Through Sunday, data indicate that the pattern of afternoon, evening, and overnight thunderstorms will continue with the best chances remaining across our northern zones. With this activity, there will be a potential for localized strong-to-severe, pulse- type storms given a deficit of shear and modest instability. Prospects for a cold front continue for Sunday night. However much uncertainty exists for how far south the boundary will make it. The GFS is most assertive with the NAM/ECM in better agreement. Needless to say, these boundaries are difficult to pinpoint this time of year. By Tuesday, high pressure may drift a bit closer and help drive temperatures back up. Have adjusted the latter extended temps upward over the blends in anticipation of the warm-up. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 26/99
Hazardous Weather Outlook National Weather Service Lubbock TX 345 AM CDT Wed Aug 15 2018 TXZ021>044-152045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 345 AM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms could produce brief wind gusts to 65 mph this evening across the far southwest Texas Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily chances for thunderstorms will continue through the weekend, initially favoring the the southern Texas Panhandle, before expanding south this weekend ahead of a cold front. Isolated severe wind gusts and heavy downpours may accompany some of these storms.
The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet.
Damage, if any, was not known.
Measured by a Texas Tech University West Texas mesonet.
Large sections of Farm-to-Market Road 1057 were flowing with one to two feet of mud and water as documented by a video stringer with KVII-TV.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766485, 766487, 766488, 766496.